Hail, Hickman
- When
- March 27, 4:18 AM CST
- Where
- Hickman County, 1.78 mi WNW of Aetna
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 35.661, -87.549
Twitter photo of half dollar size hail on Arnold Road.
An historic flash flooding event affected the central third of Middle Tennessee from the early morning hours on March 27 through the day into the early morning hours on March 28. A warm front moved northward into Middle Tennessee early on March 27 before stalling near the I-40 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
An historic flash flooding event affected the central third of Middle Tennessee from the early morning hours on March 27 through the day into the early morning hours on March 28. A warm front moved northward into Middle Tennessee early on March 27 before stalling near the I-40 corridor. Between 300-400 AM CDT, numerous showers and thunderstorms developed along the warm front, many of which became severe and produced large hail up to half dollar size along with frequent lightning and heavy rainfall. Showers and storms continued off and on the rest of the day across Middle Tennessee, particularly near the stalled warm front. In fact, another round of severe thunderstorms including supercells developed during the afternoon and evening hours near and south of the warm front. These storms dropped large hail up to tennis ball size and caused a few reports of wind damage, but the main impact was additional heavy rainfall which began causing flash flooding south of Nashville. Flooding only worsened as showers and storms redeveloped over the same areas through the evening, with numerous Flash Flood Warnings issued and several reports of flooded roads and water rescues.
After midnight, even more heavy rainfall falling along the already waterlogged I-40 corridor prompted a rare Flash Flood Emergency for the southern and eastern Nashville metro area, including southeastern Davidson County, western Wilson County, and northern Williamson County. These areas received between 7 to 9 of rain, causing rapid rises on several Nashville metro creeks and streams, including Sevenmile Creek (which reached its highest level on record), Browns Creek, and Mill Creek, among others. Many of these creeks reached within their 2nd or 3rd highest water levels on record. The rapid water rises flooded hundreds of homes and businesses, with reports of some people trapped in the attics or on the roofs of their houses. Dozens of roadways were flooded and impassable, including both I-24 and I-40, with many cars submerged in the flood waters and people forced to cling onto trees to avoid getting swept away. Although the flood waters receded quickly on Sunday, March 28, many area rivers reached flood stage in the week after the event, including the Cumberland River, Harpeth River, and Duck River.
A total of 7 deaths were reported from the flooding across Middle Tennessee, with 5 in Davidson County, 1 in Cheatham County, and 1 in Maury County. Emergency management reports indicate over 500 homes and businesses were flooded, and a Presidential Disaster Proclamation was declared for many counties in May 2021. This flash flood event was the worst seen in Middle Tennessee since the May 1-2, 2010 flood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 27, 1:46 AM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 246 AM CDT Sat Mar 27 2021 .DISCUSSION... Some convection just now beginning to fire across nrn AL and nrn MS. This is in response to a warm front which will be lifting northward through the mid state today. Showers and thunderstorms will be rapidly increasing over the next few hours with this activity spreading northward and continuing into your Saturday. Destabilization will be rather rapid with sfc based capes between 1000-1500 j-kg and LI values approaching -5C by 18Z. An examination of upcoming lapse rates and mid level capes do support the potential for some hail today, with perhaps the severe threshold of 1 inch being surpassed. 850 mb wind speeds are not overly impressive and the organized lift is somewhat sub-par. Helicities are between 100-200, but the Hrrr does indicate a little reflectivity wrapped signatures by afternoon. Overall looks like some strong to severe storms with high winds and hail possible with some cell rotation also possible. Storm direction looks like from 250 deg at 40 mph or so. Tonight, the slow approach of a strengthening frontal boundary will provide well organized and strong forcing. However, phasing with the better instability parameters is a little off with the instability outrunning the forcing just a bit. Nevertheless, SPC has the entire area in an enhanced risk. The threats will be damaging winds and large hail but cannot rule out an isolated tornado or two. In addition, flash flooding looks to be a big threat. For that reason, the flash flood watch remains in effect. Latest storm total precip shows 2-3 inches for most areas through tonight, with the bulk of the heavy rainfall, of course, occurring overnight. localized 4 inch amounts cannot be ruled out. Qpf gradients drop off rather markedly to our north and south, but we are close enough to the event now where we see the heavier rainfall is going to occur across our area. Moving on, some shower activity will linger into your Sunday morning. Clearing will commence in the afternoon. For the near term temps, despite the clouds and rainfall, we will see our temps warm into the lower 70s for today with humidities on the upswing for sure. Cooler on Sunday and low temps will be in the 35 to 40 degree range by Monday morning. In the ext fcst, a mid week frontal boundary will move through. The feature looks weaker than our previous boundaries and instabilities look marginal at best. Anyhow, shower chances return Tuesday and Wednesday. It will be turning noticeably cooler on Wednesday and the models are leaning toward slowly falling daytime temperatures. Thursday and Friday are looking dry. For our extended temps, it looks seasonal on Tuesday and then turning colder Wednesday, as mentioned previously. Low temps for Thursday through Saturday look like 30s. Note that our growing season has begun and thus, the freeze warnings and or frost advisories may begin to fly by late next week. && .AVIATION... 06Z TAF DISCUSSION. Poor flying conditions expected this TAF period as SHRA/TSRA develop and affect all airports. No problems early this morning with light winds and VFR conditions, but showers and storms will rapidly develop and impact airports from 12Z onward with MVFR/IFR conditions. Some improvement is possible this afternoon at airports, before deteriorating again Saturday evening. Light southeast winds early this morning will increase and become southerly later today. && .PRELIMINARY POINT TEMPS/POPS... Nashville 73 57 63 38 66 / 80 90 60 0 10 Clarksville 73 52 60 35 63 / 30 90 20 0 0 Crossville 69 57 60 35 60 / 80 70 70 0 10 Columbia 75 59 64 37 66 / 80 80 60 0 10 Lawrenceburg 75 59 64 37 65 / 70 70 70 0 10 Waverly 73 53 62 36 64 / 50 100 30 0 10 && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 AM CDT this morning through Sunday evening for Bedford-Cannon-Cheatham-Clay-Coffee-Cumberland- Davidson-De Kalb-Dickson-Fentress-Giles-Grundy-Hickman-Houston- Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-Montgomery- Overton-Perry-Pickett-Putnam-Robertson-Rutherford-Smith-Stewart- Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && DISCUSSION......21 AVIATION........Shamburger
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 711 PM CDT Fri Mar 26 2021 TNZ005>011-023>034-056>066-075-077>080-093>095-271000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 711 PM CDT Fri Mar 26 2021 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Tonight. Some strong to severe thunderstorms will be possible late tonight for locations generally south of I-40 and around and west of I-24. Large hail will be primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms will be possible Saturday and Saturday night across all of Middle Tennessee. Damaging winds, large hail, and isolated tornadoes will all be possible. Multiple rounds of heavy rainfall expected from mid morning hours on Saturday through at least morning hours on Sunday. Rainfall amounts of 1 to 3 inches, with locally higher amounts of 4 to 5 inches, expected on already saturated ground conditions. Runoff impacts could last through afternoon hours on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 Inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down JB Wright
Special Weather Statement
National Weather Service Nashville TN
423 AM CDT Sat Mar 27 2021
TNZ024-056>058-060-271000-
Hickman TN-Lewis TN-Humphreys TN-Maury TN-Perry TN-
423 AM CDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHWESTERN MAURY...
PERRY...SOUTHWESTERN HUMPHREYS AND HICKMAN COUNTIES UNTIL 500 AM
CDT...
At 422 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parsons to near Summertown. Movement was
northeast at 45 mph.
Pea to half inch size hail will be possible with these storms.
Locations impacted include...
Hohenwald, Centerville, Linden, Mount Pleasant, Lobelville,
Gordonsburg, Kimmins, Primm Springs, Bucksnort, Santa Fe, Mousetail
Landing State Park, Hampshire, Pleasantville, Williamsport, Nunnelly
and I-40 Near The Tennessee River.
This includes Interstate 40 between mile markers 136 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3566 8802 3572 8804 3577 8798 3583 8797
3587 8794 3594 8793 3579 8703 3545 8731
3546 8733 3546 8745 3542 8746 3546 8765
3547 8765 3547 8769 3549 8773 3548 8781
3552 8798 3562 8804
TIME...MOT...LOC 0922Z 226DEG 38KT 3561 8826 3546 8745
ShamburgerSpecial Weather Statement
National Weather Service Nashville TN
456 AM CDT Sat Mar 27 2021
TNZ023>026-057-059-271045-
Hickman TN-Williamson TN-Dickson TN-Humphreys TN-Cheatham TN-
Houston TN-
456 AM CDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHWESTERN
WILLIAMSON...SOUTH CENTRAL CHEATHAM...EASTERN HOUSTON...HUMPHREYS AND
HICKMAN COUNTIES UNTIL 545 AM CDT...
At 456 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Johnsonville to near Centerville. Movement
was northeast at 45 mph.
Pea to half inch hail and winds in excess of 40 mph will be possible
with these storms.
Locations impacted include...
Dickson, Waverly, Centerville, Erin, White Bluff, Kingston Springs,
Pegram, McEwen, Burns, Hurricane Mills, Fairview, Charlotte, Vanleer,
Slayden, Bon Aqua, Lyles, I-40 Near The Tennessee River, Bucksnort,
Pinewood and Nunnelly.
This includes the following highways...
Interstate 40 between mile markers 136 and 191.
Interstate 840 between mile markers 1 and 9.
LAT...LON 3590 8793 3594 8793 3635 8771 3618 8699
3614 8700 3609 8704 3605 8705 3603 8705
3572 8735 3580 8772 3584 8772 3584 8782
3582 8782 3585 8795
TIME...MOT...LOC 0956Z 220DEG 40KT 3592 8793 3578 8740
ShamburgerSpecial Weather Statement
National Weather Service Nashville TN
459 AM CDT Sat Mar 27 2021
TNZ056>058-271045-
Hickman TN-Lewis TN-Perry TN-
459 AM CDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS...EASTERN
PERRY AND SOUTHERN HICKMAN COUNTIES UNTIL 545 AM CDT...
At 459 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Linden, moving northeast at 40 mph.
Pea to half inch hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Hohenwald, Linden, Kimmins and Pleasantville.
LAT...LON 3580 8772 3572 8735 3570 8729 3566 8734
3547 8767 3549 8773 3549 8777 3556 8790
TIME...MOT...LOC 0959Z 232DEG 34KT 3556 8772
ShamburgerThe Nashville radar (KOHX), 110 km away, was scanning. The volume nearest the first event began at 10:19 UTC.
27 hail, 19 flash flood, 3 flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Twitter photo of half dollar size hail on Arnold Road.
Trained spotter report of nickel size hail.
Quarter size hail was reported at 9475 Smithson Lane.
Quarter size hail was reported on Anderson Road.
Report of 0.75 hail in Fairview.
Quarter size hail was reported in Lebanon.
A NWS employee reported quarter size hail just northeast of Lebanon.
Nickel size hail fell near Fairview.
A few roads in Spring Hill were closed due to high water, including Tom Lunn Road at Port Royal Road and Rice Road at Derryberry Lane.
Several roads were flooded and impassable in southwest Rutherford County, including areas around Rockvale where water rescues were conducted from vehicles, Armstrong Valley near Yeargan Road, and Barfield Road along the Stones River.
Portions of Duplex Road near Highway 31 were flooded.
Dime to penny size hail was reported in Lovejoy.
Photo and report showed 5 power poles snapped in Spring Hill on Highway 31 S near Saturn Parkway.
Reported on Reed Road in Bethesda.
Significant flash flooding affected far northern Maury County. A woman attempting to clear debris blocking a drainage culvert on her property at 6415 Leipers Creek Road was swept through the culvert and drowned. Several roads were flooded and closed, including Fairview Road at Les Robinson Road west of Spring Hill, and Duplex Road between Highway 31 and Miles Johnson Parkway in Spring Hill. Flood waters also reportedly covered the parking lot of Walmart in Spring Hill on Highway 31.
Measured 1.25 hail on Buzzard Branch Drive in Christiana.
Several roads were flooded and closed across Hickman County including Brushy Road near Arnold Road and Highway 100 West.
Quarter size hail reported on Highway 53 in southern Cannon County.
Dime to quarter size hail reported in Woodbury.
Street flooding was reported on several roads in Murfreesboro including East Overall Creek Road at New Salem Highway, Saint Andrews Drive at Genoa Drive, Molloy Lane at Bridge Avenue, and Heritage Park Drive at Ward Drive.
Social media report of ping pong size hail near Hollow Springs.
A few roads were flooded across Sparta including Skyline Drive and Hickory Valley Road. Southeast of Sparta, two to three feet of water covered Lost Creek Road.
Flash flooding affected far northern Cannon County, with several roads flooded and closed and water rescues conducted. Roads that were flooded included Gassaway Road, Ashford Hollow Road, and Marshall Creek Road. A water rescue was conducted for a person stranded in a flooded vehicle in the 700 block of Asford Hollow Road, and two other water rescues were performed from vehicles trapped in the 700 block of Marshall Creek Road.
Several roads were flooded across southern Cheatham County, including West Kingston Springs Road, and Highway 70 at Pinnacle Hill Road.
Several roads were flooded across the county.
Several roads were flooded across Cookeville.
Major and historic flash flooding affected southern and eastern Davidson County, with the worst flooding affecting areas along and near Sevenmile Creek and Mill Creek in south Nashville. Hundreds of homes and businesses were flooded, numerous roadways were flooded and closed including I-24, I-40, and I-440, and over 130 water rescues were conducted from people stranded in flooded vehicles and homes. Homes and businesses that were flooded included a hotel at 95 Wallace Road near I-24 at Harding Place, the South Brooke Apartments on Linbar Drive, many homes around Edmondson Pike at Blackman Road, the Walmart on Nolensville Pike at Harding Place with vehicles in the parking lot submerged up to their windows, a home on Truxton Court in Donelson, and the Kroger on Old Hickory Blvd in Hermitage which also had cars stalled in flood waters in the parking lot. Residents were trapped and rescued from the second stories of homes on Paragon Mills Road, and the attics of homes on Currey Road and also on Suter Drive near Edmondson Pike. Other people were rescued clinging to trees or in flood waters in the 400 block of Hogan Road, on Milner Drive, and in the 400 block of Harding Place. Interstate 24 near Antioch Pike was submerged with many vehicles stranded and around one dozen drivers rescued, and Interstate 40 and Interstate 440 were also flooded in a few areas. Other roads that were flooded and impassable included Rosa Parks Blvd near the Farmers Market, Highway 70 near White Bridge Road, Dodson Chapel Road, Tulip Grove Road, and Chandler Road. A total of 5 people were killed, 3 of which were swept away from a homeless camp along Sevenmile Creek near Edmondson Pike at Nolensville Pike. Another man drowned when he left his submerged vehicle and was swept away near the Nashboro Village Golf Course at Nashboro Blvd at Flintlock Court, and another man drowned in his vehicle behind the Walmart near Harding Place at Nolensville Pike.
Flash flooding washed away portions of Old Mill Creek Road near Nunnelly and destroyed two bridges on Old Hadley School Road near Bon Aqua.
Major flash flooding affected northern Williamson County, with many roadways flooded and closed, many homes and businesses flooded, and numerous water rescues conducted from vehicles and homes. Roads were flooded and closed and homes were flooded around Harpeth River Drive and Granny White Pike at Belle Rive Drive in Brentwood, the Fieldstone Farms and the Meadowgreen Acres subdivisions on Hillsboro Road in Franklin. A river gauge on the Little Harpeth River at Granny White Pike crested at 16.20 feet at 135 am CDT.
Numerous roads were flooded and closed across Mount Juliet, including Belinda Parkway which was flooded and impassable.
Several roads were flooded in Jamestown and across Fentress County.
Numerous roads were flooded and closed across the county, including I-40 at mile marker 178, South Bear Creek, Hogan Road at Porter Road, Double Branch Road, and Highway 48 N at R Owen Road.
Several roads were flooded and closed across the county, including Ash Lane near the Jackson County 911/EMA office in Gainesboro.
Numerous roads were flooded across Clay County, including Wet Mill Creek Road, Pitcock Lane, Kyle Street at West Lake Avenue, Williamson Street, Poor House Road, Free Hill River Road, Arcott Road, Turkey Creek Road, New Hope Road, Finus Cherry Road, Trace Creek Road, Leonard Road, Luther Pedigo Road, and Mack Bean Road.
Major flash flooding affected Mount Juliet, with most roadways flooded and closed, numerous water rescues conducted from vehicles and homes, and many homes and businesses flooded. Homes were flooded on Creedwood Drive and West Division Street with people rescued. The Valley Center Mall shopping center on Mount Juliet Road at Old Lebanon Dirt Road was also flooded.
A NWS employee measured 7.02 of rain in Mount Juliet from Saturday morning March 27 through 330am CDT on Sunday March 28 with rain still falling.
A bridge over Cedar Creek on Woodridge Place near Clemmons Road was damaged by flood waters and closed.
A man drowned in his vehicle after driving around high water barricades into flood waters on Tennessee Waltz Parkway near Highway 12 in Ashland City.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Maury | 2021-03-27 | 46 | Female | Outside/Open Areas | Direct |
| Flash Flood, Davidson | 2021-03-27 | 64 | Male | Outside/Open Areas | Direct |
| Flash Flood, Davidson | 2021-03-27 | 46 | Female | Outside/Open Areas | Direct |
| Flash Flood, Davidson | 2021-03-27 | Male | Outside/Open Areas | Direct | |
| Flash Flood, Davidson | 2021-03-27 | 70 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Davidson | 2021-03-27 | 65 | Male | Outside/Open Areas | Direct |
| Flood, Cheatham | 2021-03-28 | 65 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950548, 950549, 950550, 950551, 950552, 950554, 950555, 950556, 950557, 951887, 951889, 951888, 950558, 950559, 950560, 950576, 950561, 950562, 950563, 950564, 950565, 950566, 950567, 950568, 951891, 950569, 950570, 951901, 950571, 950572, 951890, 950573, 950574, 951904, 951903, 951911, 951906, 951905, 951956, 951945, and more.